Alert archive / Colorado / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 93, NWS Denver/Boulder, CO

June 16, 2003Adams County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 16, 2003, 5:15 PM MDT for Adams County, Colorado. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2003, 5:15 PM MDT (23:15 UTC)
Expired
Jun 16, 2003, 6:15 PM MDT
In force
60 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Adams County, CO

The radar

The Denver radar (KFTG), 49 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.3 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2003-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2003-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2235 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

242 
WUUS55 KBOU 162315
SVRBOU
COC001-170015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
513 PM MDT MON JUN 16 2003

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN ADAMS COUNTY IN NORTHEAST COLORADO

* UNTIL 615 PM MDT

* AT 513 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTH OF LEADER...OR ABOUT 35 MILES    
  SOUTHWEST OF FORT MORGAN...MOVING SOUTHEAST AT 5 MPH.  ANOTHER     
  STRONG STORM WAS ABOUT 3 MILES SOUTH OF HOYT.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...LEADER
AND SHAMROCK.

VERY LARGE HAIL UP TO GOLF BALL SIZE IS POSSIBLE WITH THIS SEVERE 
THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN 
A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER.

INTENSE RAIN IS ALSO LIKELY WITH THESE STORMS.  RESIDENTS SHOULD 
WATCH FOR POSSIBLE FLOODING ALONG MUDDY CREEK AND ITS TRIBUTARIES 
AND ON TRIBUTARIES OF BIJOU CREEK.  

LAT...LON 4000 10418 3974 10418 3975 10371 4000 10371

$$

GIMMESTAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 2:30 PM MDT, 2 hours 45 minutes earlier.

Area forecast discussion, Jun 16, 2:30 PM MDT, 2 hours 45 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
230 PM MDT MON JUN 16 2003

SHORT TERM DISCUSSION:  MDLS MAINTAIN UPR RIDGE OVR CO TNGT.  PLENTY
OF MSTR CIRCULATING UNDER THE RIDGE FOR SOME SCATTERED SHOWERS AND
THUNDERSTORMS.  SOME OF WHICH MAY CONTINUE OVERNIGHT...ESPECIALLY
OVER THE FAR NERN ZONES (48>51) WHERE A COOL FRONT WILL BE
APPROACHING EARLY TUESDAY MORNING. MOST OF THE PCPN HOWEVER SHUD
WRAP UP BY LATE THIS EVENING.  AS MENTIONED EARLIER...A WEAK COLD
FRONT IS PROGGED TO SLIDE INTO THE CWA AFTER 12Z TUESDAY MORNING AS
A SYSTEM PASSES TO THE N OF CO.  UPSLOPE IN THE WAKE OF THIS SYSTEM
IS WEAK BUT ENELY FLOW DEEPENS TO 600 MB DURING THE AFTN.  NOT MUCH
IN THE WAY OF LIFT FM UPSTAIRS TO AID CONVECTION...SO UPSLOPE AND
AFTN INSTABILITY WILL BE THE MAIN INFLUENCES.  WITH THE WEAK FLOW
ALF...SOME SLOW MOVING THUNDERSTORMS COULD SOME HEAVY RAINFALL AS
PRECIPITABLE WATER VALUES INCREASE THROUGH THE DAY.  WILL NEED TO BE
CONCERNED WITH PSBL FLASH FLOODING POTENTIAL NEAR ANY BURN AREAS
TUESDAY AFTN.  INTERACTIVE SOUNDING YIELD CAPES OF 1000-1200 J/KG
WITH 77/48 T/TD.  WILL HOLD ON TO THE SCT POPS FOR THE AFTN WITH
BEST POTENTIAL IN THE THIRD PERIOD.  FMC

LONG TERM DISCUSSION: LARGE DIRTY UPR RIDGE OVER THE FOUR CORNERS
REGION SLOWLY MIGRATES EASTWARD OVER THE WESTERN GREAT PLAINS BY
LATE ON FRIDAY. LIGHT NWLY FLOW ALOFT OVER THE AREA ON WEDNESDAY
GRADUALLY TRANSITIONS TO A SOUTHWESTERLY FLOW BY THE END OF THE
WEEK. TEMPS STAY BELOW NORMAL ON WEDNESDAY WITH CONTINUING LGT
E-NELY UPSLOPE FLOW BELOW 12 THSND FT MSL AND WITH H7 TEMPS IN THE
5-7C DEG RANGE. DO NOT SEE ANY UPR AIR FEATURES TO SUPPORT ANY LARGE
SCALE ASCENT. SO ONGOING SCTD SHOWERS AND ISOLATED T-STORMS WILL BE
MORE IN RESPONSE TO LOW-LEVEL OROGRAPHIC FORCING AND ELEVATED
HEATING. AFTN TEMPS ON THE PLAINS MAY NOT CLIMB MUCH ABV THE LOWER
70S WITH THE ANTICIPATED CLOUD CVR AND LINGERING SHWR ACTIVITY. QPF
GRIDS CONTINUE TO GENERATE LGT PCPN AMOUNTS THRU 21Z/WED WITH THE
GFS SHOWING ITS WETTER BIAS AS IT HOLDS ONTO THE MOIST UPSLOPE FLOW
UNTIL 00Z/THU...WHILE THE 12Z MESOETA SHOWS BNDRY LYR WINDS TURNING
SELY AND PCPN ENDING IN THE AFTERNOON. WILL GO WITH SOME SORT OF
COMPROMISE THUS REQUIRING ELEVATING POPS AND LOWERING TEMPS A BIT
IN THE TUESDAY NIGHT/WEDNESDAY FCST PERIODS. ON THURSDAY ATMOSPHERE
DRIES AND WARMS SOME AS THE UPR RIDGE AXIS MOVES OVR WRN COLORADO.
WITH LOW-LEVEL FLOW GOING SOUTH/SOUTHWESTERLY 50S SFC DEW POINTS GET
FLUSH AWAY FM THE FRONT RANGE AND OUT TO THE NERN COUNTIES WITH ONLY
A SLIGHT CHANCE OF LATE DAY T-STORMS MAINLY OVR THE HIGH TERRAIN AND
ON THE ERN EDGE OF THE CWFA.

MUCH DRIER AND WARMER CONDITIONS ON THE WAY FOR FRIDAY WITH W/SWLY
FLOW SFC AND ALOFT UNDER FLAT UPR RIDGE. H7 TEMPS RISE TO AROUND 17C
BY 00Z/SAT. BROUGHT DOWN DRY ADIABATICALLY THIS GIVES SFC TEMPS ON
THE PLAINS IN THE LOWER/MID 90S. DO NOT SEE MUCH IN THE WAY OF PCPN
ON FRIDAY...EXCEPT MAYBE FOR A FEW LATE DAY GUSTY HIGH BASED
T-STORMS OVER AND NEAR THE HIGHER ELEVATIONS.  OVER THE WEEKEND...
DEEPENING UPPER-LEVEL TROUGH NOW OFF THE PACIFIC NORTHWEST COAST IS
PROGD BY GFS TO PASS OVER THE NRN ROCKIES. LOOK FOR COOLER AND
WETTER CONDITIONS AREAWIDE WITH A CHANCE OF SHOWERS AND T-STORMS
EACH DAY WITH PASSAGE OF THE TROUGH.  MONDAY WEATHER PICTURE LOOKS
DRIER AND WARMER WITH A RETURN TO NEAR ZONAL FLOW. BAKER

.DEN...NONE.
Hazardous weather outlook, Jun 16, 11:10 AM MDT, 6 hours 5 minutes before
COZ030>051-171200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1110 AM MDT MON JUN 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

MOISTURE AND INSTABILITY HAS INCREASED ACROSS THE AREA SINCE
YESTERDAY.  ANOTHER ROUND OF SCATTERED THUNDERSTORMS CAN BE EXPECTED
THIS AFTERNOON AND TONIGHT.  THE STORMS WILL FIRST DEVELOP OVER THE
MOUNTAINS BY 1 PM...AND THEN SPREAD AND DEVELOP SLOWLY NORTHEASTWARD
ACROSS THE PLAINS BETWEEN 2 PM AND 8 PM. THE STORMS MAY LINGER
THROUGH THE NIGHT OVER THE NORTHEAST CORNER OF THE STATE.

ALTHOUGH MODERATE INSTABILITY WILL DEVELOP WITH DAYTIME HEATING...
WIND SHEAR IN THE ATMOSPHERE IS WEAK TODAY.  THEREFORE...ONLY ONE OR
TWO STORMS MAY BE BRIEFLY SEVERE WITH LARGE HAIL.  THE MAIN THREAT
FROM THE STORMS WILL BE LOCALLY HEAVY RAINFALL DUE TO THEIR SLOW
MOVEMENT.  THE STRONGEST STORMS HAVE POTENTIAL TO PRODUCE 1 TO 2
INCHES OF RAIN IN LESS THAN AN HOUR.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MOIST UPSLOPE CONDITIONS WILL IN PLACE EAST OF THE CONTINENTAL
DIVIDE ON TUESDAY FOLLOWING PASSAGE OF A COLD FRONT EARLY IN THE
MORNING. SHOWERY PRECIPITATION IS EXPECTED TO DEVELOP OVER THE FRONT
RANGE AND ON THE PLAINS DURING THE DAY...WITH ONLY ISOLATED
THUNDERSTORMS A POSSIBILITY. SLOW MOVING SHOWERS MAY PRODUCE LOCALLY
HEAVY RAINFALL...WITH MINOR FLOODING OF CREEKS AND SMALL STREAMS A
POSSIBILITY. SHOWERS SHOULD LINGER OVERNIGHT AND THROUGH EARLY
THURSDAY AFTERNOON...BUT THE CHANCE FOR THUNDERSTORMS WILL BE LOW
BECAUSE OF THE RELATIVELY COOL TEMPERATURES AND REDUCED SUNSHINE
ANTICIPATED. THEN LOOK FOR MUCH WARMER AND DRIER CONDITIONS ON
FRIDAY WITH ONLY A SLIGHT CHANCE OF LATE DAY THUNDERSTORMS.
RELATIVELY LOW DEW POINTS AND VERY WARM SOUTHWEST BREEZES MAY ALSO
INCREASE THE WILDFIRE DANGER IN THE MOUNTAIN VALLEYS AND FRONT RANGE
FOOTHILLS. SATURDAY AND SUNDAY...THE CHANCE OF AFTERNOON AND EVENING
THUNDERSTORMS INCREASE AGAIN AS TEMPERATURES MODERATE WITH PASSAGE
OF A COLD FRONT AND A LOW PRESSURE TROUGH TO OUR NORTH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.  HOWEVER...
ANY REPORTS OF SIGNIFICANT RAINFALL IN EXCESS OF 1 INCH WOULD BE
APPRECIATED.

COOPER/BAKER

In the hours before

Local storm report, Jun 16, 2:28 PM MDT, 2 hours 47 minutes before
LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE DENVER CO
228 PM MDT TUE JUN 16 2003

...PRELIMINARY STORM REPORT FOR JUNE 17 2003...

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0226 PM    GREENLAND                 CO   1.00 INCH HAIL
06/17/03   DOUGLAS

RAY
Local storm report, Jun 16, 3:33 PM MDT, 1 hour 42 minutes before
LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE DENVER CO
333 PM MDT TUE JUN 16 2003

...PRELIMINARY STORM REPORT FOR JUNE 17 2003...

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0226 PM    GREENLAND                 CO   1.00 INCH HAIL
06/17/03   DOUGLAS

0320 PM    1 S CENTENNIAL AIRPOT     CO   1.00 INCH HAIL
06/17/03   ARAPAHOE

RAY

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 5:50 PM MDTFlash Flood WarningBOUAdams3 hr

Nearby

Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.